• Weight gain from Arimidex

    Asked by lwilson2414 on Friday, February 28, 2014

    Weight gain from Arimidex

    Does anybody have any helpful advice on how to lose weight gained from taking Arimidex. Always had a super fast metabolism before I started taking this. I have gained 7 pounds so far, all in the belly area. I have heart disease so that is the worse place for me to gain weight. Any useful advice on how to lose weight while taking this drug would be greatly appreciated. I must also mention that I work out, cardio, weight training, every day as well as eating a healthy low calorie, low fat diet.

    11 Answers from the Community

    11 answers
    • lilymadeline's Avatar
      lilymadeline

      It sounds like you are taking great care of yourself! But are you getting enough sleep? Sleep deprivation causes weight gain despite exercise and diet. No diet sodas because they cause weight gain as well but they don't know why yet...one of the chemicals no doubt. And fasting causes weight gain because our bodies go into starvation mode. But having said all that.....I gained about 10 pounds when I was first put on Arimidex and then another 20 from intravenous chemo. :-( But all the weight fell off once I had completed intravenous chemo ( I am still on chemo pills, Arimidex and an injectable hormone blocker as well ) I don't know why exactly my body adjusted to the Arimidex but thank god it still works....maybe the weight will just come off eventually? I hope so for your sake especially because it is in the belly area.....but also request an appointment with a dietitian at your cancer center or hospital because maybe there is something that can be done to help with your diet. And cancer center dietitians are great! They are used to all the medications that we have to be on and mine gave me a wonderful individualized menu! Good luck and best wishes! xoxo

      over 7 years ago
    • TXHills' Avatar
      TXHills

      Sleep is terribly important. Without enough quality sleep, it changes our body chemistry and makes us extra hungry, especially for quick fix things like sugar. A visit with a dietician is an excellent place to start. You'll want to eat: Whole grains, at least 5 servings per day of fruits and veggies, healthy fats and lean protein, plenty of water. And not much else. It's amazing how quickly empty calories can pile on the pounds with Arimidex. The extra low estrogen environment makes it easier for our bodies to store fat. No fair, right? I have started using a pedometer so I can be more realistic about my activity level. Once I really started walking 8,000 - 10,000 steps a day, the weight came off more easily. Best wishes to you.

      over 7 years ago
    • D63's Avatar
      D63

      Oh I am so glad to hear this! don't get me wrong , I am NOT glad about the weight gain but I also noticed gaining weight esp. in the stomach area and I thought what is going on with me?! I always had a weight problem but my waist was not where most of my weight was and now it is! I can not for the life of me get a pound to come off since being on Arimidex and I just can't get use to seeing this big belly when I look down! ugh! Now at least I know the reason.

      over 7 years ago
    • aquagoddess' Avatar
      aquagoddess

      I too have gained on that and I hate it I'm up 20 lbs in 2 yrs. Also mostly in my stomach and waist area. I'm going to weight watchers and its been up and down . I was told it will go when I finish taking this. It's so frustrating... we just have to be thankful we are still here. We must just keep working at it. If anyone has any suggestions on losing the weight please let me know.

      over 7 years ago
    • JudyW's Avatar
      JudyW

      I've been on Arimidex for the years and gained a total of about 28 pounds. My oncologist got on me about the weight gain, but my radiation oncologist said he's never known a woman on it to gain les than 25 pounds. Recently a few of the pounds have come off. I'm hoping it's a good trend.

      over 7 years ago
    • TXHills' Avatar
      TXHills

      Ladies, research shows that one of the most effective weight loss tools is... a food diary! If you record every bite or swallow that passes your lips, you may begin to see some patterns and some places where you could improve your nutrition. I try to think of getting the most nutrition bang for my calorie buck. I also make deals with myself.....no afternoon treats unless I have already had at least 3 servings of fruits/veggies that day, etc. Substitutions are a great way to satisfy cravings, while having some control over weight. Popcorn instead of chips, fruit instead of candy, a small bit of dark chocolate (melted on my tongue, never chewed), instead of a Snickers bar, adding more beans and lentils in with meats to help me feel full longer, and getting adventurous with spices! If you must have something decadent, just taking three bites and really stopping to savor them can satisfy you AND keep empty calories in check. It can be discouraging to think we have to take a med like this for 5 years, but try not to give up. There are things you can do to at least slow down, if not reverse, the weight gain. You have more power than you know.

      over 7 years ago
    • grandmajean5's Avatar
      grandmajean5

      Your question and the answers have been quite an eye opener. I have also been gaining weight and when I get home from work, I literally eat everything in sight. Now I know there is a reason for it and I will certainly be more vigilant about what I eat. Unfortunately, I have a sweet tooth - actually several of them - but I'm determined to lose this weight. And like the rest of you, it's in my belly and waist area. At least now I know what I'm fighting. I just never associated it with Arimidex.

      over 7 years ago
    • oceanblue24's Avatar
      oceanblue24

      I too have gained weight & I was overweight before this all started! I get a lot of nausea from the Arimidex so I take 1 Compazine a day. I'm starting to think I should just be nauseated! Maybe I wouldn't be so hungrey all the time. I'm eating less & have joined the YMCA plus the extra exercises I do at home & I still am gaining!!!! Interesting about the sleep. since on the Arimidex I don't sleep as well. I am a 3A & feel I need this drug but sometimes I just want to feel good again. Hang in there & Blessings to all!!!!!

      over 7 years ago
    • Raider11's Avatar
      Raider11

      Hi my name is Patricia, I am 54 years old and was diagnosed in June 2012. I have been on Arimidex for 14 months. I have also gained a few pounds, but I find myself eating a bit more than I used too. What I do is use my willpower to say no to things I do not need to eat like ice cream. I kind of just accepted the few extra pounds. Hope this helps you

      over 7 years ago
    • Samcharlie's Avatar
      Samcharlie

      I have been on an AI for four years and have gained 10 pounds mostly around the waist. I exercise, do Weight Watchers, track my food, use a Fitbit to track activity, eat as nutritiously as possible and still gained. My endocrinologist told me the weight will come off when I finish my five years on the AI. I can't wait to finish!! Good luck to all!

      over 7 years ago
    • DaveWaz's Avatar
      DaveWaz

      lwilson,

      Thank you for sharing your question. This is a common topic on WhatNext. Perhaps you will find this article on losing weight after chemo or maintaining a healthy weight to be helpful.

      http://www.whatnext.com/blog/posts/losing-weight-after-chemotherapy

      http://www.whatnext.com/blog/posts/a-cheat-sheet-to-achieving-and-maintaining-a-healthy-weight

      Best wishes,
      David

      over 7 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.